May 9, 2019

Suspect an opioid overdose? Know the signs

Campus community members encouraged to be prepared in case of overdose emergency

Opioids impact everyone.

In Alberta and across the country, the opioid crisis is causing an alarming and growing number of emergency department visits and deaths.

Last year, the University of Calgary received grant funding from the Government of Alberta to aid in opioid awareness education and harm reduction methods on campus. As part of the first phase of this campaign, UCalgary is focusing on educating members of the university community about the signs of an opioid overdose and the importance and availability of naloxone kits.

“Knowing the signs is a critical way to identify an opioid overdose and take action that could save someone’s life,” says Debbie Bruckner, senior director, student wellness, access and support. “Anyone can be affected by opioid use, and being prepared is an important step in harm reduction.”

Suspect an overdose? Know the signs

Opioids include prescription medications and non-prescription drugs. They are prescribed to manage pain, but are also used illicitly for relaxation, euphoria, or for other concerns. Additionally, opioids can be ingested unintentionally, as they can be added to other drugs.

Overdoses can happen and individuals can save lives by knowing what to look for. The signs of an opioid overdose include:

  • Slow breathing: Check if breathing is slow or if there is no breathing at all.
  • Blue nails or lips: Check for circulation issues, including cold or clammy skin.
  • Throwing up: Check for signs that the individual has been vomiting.
  • Choking or gurgling: Check for sounds that indicate an obstruction.
  • Lost consciousness: Check for responsiveness or if individual is passed out.

If you suspect an overdose, use a naloxone kit and call 911. If you’re on campus, also call Campus Security at 403-220-5333; they carry naloxone kits.

Naloxone kits and training available on campus

Naloxone is an injectable medication that reverses the effects of opioid overdoses for 30 to 60 minutes, allowing the person to breathe normally and regain consciousness while help is on the way.

Anyone can carry a naloxone kit on their person at any time, and naloxone will not harm an individual if it turns out they didn't use opioids.

Naloxone kits and training are available on campus for students at Student Wellness Services and for faculty and staff through Staff Wellness. Naloxone kits are also available at most pharmacies. Student Wellness Services has trained 144 students to date and Staff Wellness as has trained approximately 40 faculty and staff as part of their emergency preparedness training. Campus Security and members of the Student Medical Response team carry naloxone and can administer it.

Find more information here

Suspect an overdose? Know the signs.